Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 192, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 26, 2023, 2:36 PM EDT for Parke County, Vermillion County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2023, 2:36 PM EDT (18:36 UTC)
- Expired
- Sep 26, 2023, 3:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Parke County, IN, Vermillion County, IN
The radar
The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480
WUUS53 KIND 261836
SVRIND
INC121-165-261900-
/O.NEW.KIND.SV.W.0192.230926T1836Z-230926T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
236 PM EDT Tue Sep 26 2023
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
West central Parke County in west central Indiana...
Southern Vermillion County in west central Indiana...
* Until 300 PM EDT.
* At 235 PM EDT, a severe thunderstorm was located near Clinton, or
13 miles northeast of Paris, moving northeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Clinton and Fairview Park around 240 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3975 8753 3989 8736 3974 8720 3965 8748
3971 8753
TIME...MOT...LOC 1835Z 234DEG 10KT 3972 8747
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
MEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 1:25 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 26, 1:25 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 125 PM EDT Tue Sep 26 2023 ...Updated Aviation Discussion... .Forecast Update... Issued at 945 AM EDT Tue Sep 26 2023 Conditions are evolving as expected so far this morning with a couple stray showers moving to the northeast amid somewhat humid conditions under mostly cloudy skies. Expect overall dry weather through midday past isolated showers near the upper Wabash Valley...with rain coverage then increasing from west to east this afternoon...as rather weak upper cut-off circulation positioned near the Quad Cities begins to slowly spin eastward into the Midwest. Thunder is expected to coorespondingly increase in coverage this afternoon, with the conditional threat of at least small hail and isolated stronger gusts by early this evening...which should be contained today to mainly north of I-70, and likely delayed until after 21z. Greater chances in widely scattered heavier rainfall rates that could bring locally upwards of 1.00 inch across the northern tier by 00z this evening... ahead of this conditional heavy rain threat shifting south across the region tonight. Overall considerable cloudiness today may scatter out over several southwestern counties this afternoon, so maintained highs in mid-80s south of Terre Haute / west of Bloomington...with readings peaking in the low 80s across the Indianapolis Metro, while most northern counties top out near 80F before later-day convection arrives. Light southeasterly breezes will meanwhile maintain low-moderate humidity levels across the CWA. && .Short Term...(Today and tonight) Issued at 259 AM EDT Tue Sep 26 2023 An active pattern for central Indiana will start today as a closed low enters from the west. This low will move very slowly due to the detachment of the upper level westerly jet. This should also limit any deepening of the cyclone. Overall, this system would be rather mundane given its weak dynamics and a limited baroclinic field. However, due to a sharp diffluent zone aloft and modest mid level instability, there could be pockets of interesting weather associated with this disturbance. Most rainfall today will likely hold off until the late afternoon with westward dry air advection keeping dew points in the upper 50s. As the day progresses, diurnal warming will help deepen the PBL further, eventually leading to some mixing of a drier air aloft. In return, this should further moisture regression in the early afternoon with dew points lowering into the mid 50s. The expectation is for this to be enough to keep LCLs above the primary source of lift, enough to limit initiation until a more organized pressure trough arrives in the late afternoon. As stated this will "limit" initiation but may not be enough to completely subdue any isolated cells from forming in the late morning to early afternoon, primarily in NW portions of the area. Sky cover will increase this morning in the upper levels, resulting in a broken deck around 14 kft. Low to mid level clouds should develop in the late afternoon along and ahead of the aforementioned surface trough. As stated, thunderstorm initiation is expected to occur mid afternoon over far western central Indiana associated with more organized lift along a pressure trough. Modest cold air aloft will create 750-1500 J/kg of MUCAPE out ahead of the forcing, of which will be plenty to support updraft generation. Overall shear will be very weak with effective bulk shear values below 30kts, but there may be enough organization along the boundary for cyclic updraft initiation and eventually a weak MCS and cold pooling. This will be the primary location for any severe weather this afternoon and evening, with isolated damaging wind gust as the main threat. A few large hail stones cannot be ruled out due to low freezing heights, but with storm tops remaining below 40kft, this will likely lead to small hail rather than large hail. Overall, the current expectation is for scattered strong storms with small hail and gusts up to 40MPH with a few cells potentially producing higher wind gusts. The threat for thunderstorms will continue through 03Z as the pressure trough weakens and exits to the east. There is some hint in the mesoscale models at a meso high forming behind this, but this will depend on strength and organization of any MCS that potentially develops. If a meso high does form, there could be a brief increase in non-thunderstorm wind gusts overnight (15-20kts) and maybe even some pockets of clearing. Although, with the cut off low still to the west, moisture will return quickly, with primarily cloudy skies and isolated to scattered rain showers throughout the remainder of the night. && .Long Term...(Wednesday through Monday) Issued at 259 AM EDT Tue Sep 26 2023 A mid-upper level low will be positioned over northern Illinois Wednesday morning, per model guidance. Associated vorticity maxima/DPVA is expected to interact with deep moisture to result in fairly widespread precipitation coverage, at least relative to recent precipitation events. A small amount of diurnal instability may enhance convective component and some lightning and locally heavy rainfall amounts may be possible. HREF probability match mean QPF Wednesday ranges from around 0.25-1.00 inches, with isolated areas in the mean max exceeding 1.00 inch. This should be a beneficial rain to help improve the 14-day negative precipitation anomalies and D0-D1 drought conditions across central Indiana. The closed low will continue making slow eastward progress on Thursday and will be positioned over the eastern Great Lakes. Residual moisture will probably be extensive enough for fog early Thursday and again early Friday, especially near and north of a weak surface trough where winds will be light. However, there may be some residual stratus that would temper the radiative component especially Thursday morning, so coverage/magnitude of potential fog is uncertain at this time range. Friday through the weekend and into early next week, there is a strong signal in medium-range ensemble data for anomalous ridging and temperatures up to around 10 degrees above late September climatology. 73 and 52 are the normal max/min for the long term period. This would be a dry pattern as well. An early look at the day 8-14 period suggest a trend toward a more progressive/synoptically-active regime, with at least a part of this period still being influenced by ridging and warm anomalies. Details beyond that generalization are fuzzy at this time range. && .Aviation...(18Z TAF Issuance) Issued at 124 PM EDT Tue Sep 26 2023 Impacts: * Mainly VFR conditions expected through much of the period * Scattered/numerous showers through TAF period...with scattered t-storms 21z-03z today...and again 06-12z tonight Discussion: Mainly VFR conditions are expected through much of the period... although unsettled weather will be the rule with several rounds of scattered to numerous showers and at least a few TSHRA through Wednesday afternoon. Convection will develop over the region during 21z-00z late today with cells moving to the east-northeast...and likely clearing TAF sites by 03z. A second round of showers/ t-storms is expected to arrive from Illinois and track east over the terminals within mainly the 06z-12z period late tonight. Chances of showers/storms will linger through the end of the TAF period Wednesday. Gusts to 30 kts are possible in the few, strongest cells, yet confidence is too low to include in any TAF. Uncertainty remains on location of convection as well as embedded stronger storms that will likely have at least brief MVFR conditions... although greatest chances of deteriorating conditions through 03z are at KLAF/KIND. Ceilings should improve if not scatter out this evening between the two batches of showers, especially at KHUF/KBMG. Lowest CIGs should only be high-MVFR stratus at KLAF late in the TAF period. Generally southeasterly winds sustained around 7 kts this afternoon should back to a more easterly heading by early evening...before winds slowly veer to south-southeasterly by Wednesday morning as the supporting system crosses the southern Great Lakes. Sustained winds to remain under 10 kts into Wednesday. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Update...AGM Short Term...Updike Long Term...BRB Aviation...AGM
Hazardous weather outlook, Sep 26, 3:44 AM EDT, 10 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 344 AM EDT Tue Sep 26 2023 INZ021-028>031-035>049-051>057-060>065-067>072-270745- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 344 AM EDT Tue Sep 26 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected this afternoon through the evening. A few of these thunderstorms could be strong to severe with damaging wind gusts as the primary hazard. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated to scattered thunderstorms are possible Wednesday through Thursday. Isolated strong to severe storms are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Sep 26, 2:27 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
227 PM EDT Tue Sep 26 2023
INZ035-043-044-261900-
Fountain IN-Parke IN-Vermillion IN-
227 PM EDT Tue Sep 26 2023
...A strong thunderstorm will impact portions of southwestern
Fountain, northwestern Parke and central Vermillion Counties through
300 PM EDT
...
At 226 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newport, or 15 miles southeast of Danville, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Fountain, northwestern Parke and central Vermillion Counties,
including the following locations... Cayuga, Perrysville, Lodi,
Kingman, and Yeddo.
This includes Interstate 74 between mile markers 9 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3988 8747 3996 8753 4017 8732 3999 8716
TIME...MOT...LOC 1826Z 228DEG 15KT 3996 8745
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MESpecial weather statement, Sep 26, 2:28 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
228 PM EDT Tue Sep 26 2023
INZ043-044-261900-
Parke IN-Vermillion IN-
228 PM EDT Tue Sep 26 2023
...A strong thunderstorm will impact portions of northwestern Parke
and southern Vermillion Counties through 300 PM EDT
...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 14 miles northeast of Paris, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Clinton around 235 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3990 8735 3973 8719 3965 8749 3973 8753
3975 8753
TIME...MOT...LOC 1828Z 238DEG 14KT 3972 8746
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
METhe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 2:27 PM EDT | Special Weather Statement | IND | Fountain | 33 min |
| Sep 26, 2:28 PM EDT | Special Weather Statement | IND | Vermillion | 32 min |
| Sep 26, 2:43 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 32 min |
| Sep 26, 2:48 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 27 min |
| Sep 26, 3:00 PM EDT | Special Weather Statement | IND | Parke | 30 min |
| Sep 26, 3:05 PM EDT | Special Weather Statement | IND | Greene | 25 min |
| Sep 26, 3:18 PM EDT | Special Weather Statement | IND | Fountain | 27 min |
| Sep 26, 3:21 PM EDT | Special Weather Statement | IND | Vermillion | 24 min |
| Sep 26, 3:21 PM EDT | Special Weather Statement | IND | Owen | 24 min |
| Sep 26, 3:37 PM EDT | Severe Thunderstorm Warning | IND | Owen | 23 min |
| Sep 26, 4:06 PM EDT | Special Weather Statement | IND | Putnam | 24 min |
| Sep 26, 4:07 PM EDT | Special Weather Statement | IND | Owen | 8 min |
| Sep 26, 4:15 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Putnam | 30 min |
| Sep 26, 4:19 PM EDT | Special Weather Statement | IND | Clay, Putnam | 26 min |
| Sep 26, 4:24 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam | 36 min |
| Sep 26, 4:32 PM EDT | Special Weather Statement | IND | Montgomery | 28 min |
| Sep 26, 4:41 PM EDT | Special Weather Statement | IND | Brown | 34 min |
| Sep 26, 4:44 PM EDT | Special Weather Statement | IND | Montgomery | 31 min |
| Sep 26, 5:01 PM EDT | Special Weather Statement | IND | Clinton | 29 min |
| Sep 26, 5:47 PM EDT | Special Weather Statement | IND | Johnson | 28 min |
| Sep 26, 5:48 PM EDT | Special Weather Statement | IND | Marion | 27 min |
| Sep 26, 6:07 PM EDT | Special Weather Statement | IND | Hamilton | 38 min |
| Sep 26, 6:24 PM EDT | Special Weather Statement | IND | Hancock | 36 min |
| Sep 26, 6:54 PM EDT | Special Weather Statement | IND | Madison | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.